Clinical observation on drug fever induced by parenterally administered antibiotics

Kikuo Onuma, Kotaro Oizumi, Masako Sasaki, Akira Watanabe, Seiichi Aonuma, Kiyoshi Konno

    Research output: Contribution to journalArticle

    8 Citations (Scopus)

    Abstract

    The incidence and clinical features of drug fever caused by antibiotics were investigated by analyzing the data from patients who had been treated for more than 7 days with antibiotics of parenteral use. Of a total of 390 patients analysed, 193 had malignant diseases (lung cancer in most cases) and the remaining 197 had non-malignant diseases, of which pulmonary infectious diseases such as pneumonia, lung abscess and chronic respiratory tract infections constituted the majority. Beta-lactams were shown to be antibiotics that induced drug fever most frequnetly. Piperacillin induced drug fever in 18 of 108 (17%), cefotaxime in 11 of 72 (15%), ceftizoxime in 7 of 49 (14%) and cefoperazone in 6 of 74 (8%) patients. In contrast, the incidence of drug fever due to ampicillin (3%) and cefazolin (0%) respectively was low. The relatively higher incidence of drug fever caused by new derivatives of β-lactam antibiotics suggests that the side chains attached to their, core moieties are involved in the mechanism of occurrence of drug fever. On the other hand, antimicrobial agents other than β-lactams caused drug fever only rarely. It was found that, in patients with malignancy, respiratory infection was the most frequent cause of fever above 38°C elicited during antibiotic therapy. In contrast, in patients with non-malignant diseases, the use of antibiotic itself was the most frequent cause of the fever. The most common pattern of drug fever due to antibiotics was as follows : A low grade fever occurred on or after the 7 th day of antibiotic therapy. Then the daily highest body temperature rose gradually. Finally, intermittent fever developed and subsided promptly after cessation of the causative drug. The fever of this type accounted for 70% of all the drug fever. It is noteworthy, in making diagnosis of drug fever due to antibiotics, that a transient elevation of serum lactate dehydrogenase (LDH) level was observed in one half (51%) of patients with drug fever. In addition, a transient decrease of slight degree in the number of neutrophils and platelets was observed in a considerable portion of patients with drug fever.

    Original languageEnglish
    Pages (from-to)562-569
    Number of pages8
    JournalChemotherapy
    Volume33
    Issue number6
    DOIs
    Publication statusPublished - 1985 Jan 1

    ASJC Scopus subject areas

    • Pharmacology (medical)
    • Infectious Diseases
    • Pharmacology
    • Drug Discovery
    • Oncology

    Fingerprint Dive into the research topics of 'Clinical observation on drug fever induced by parenterally administered antibiotics'. Together they form a unique fingerprint.

  • Cite this

    Onuma, K., Oizumi, K., Sasaki, M., Watanabe, A., Aonuma, S., & Konno, K. (1985). Clinical observation on drug fever induced by parenterally administered antibiotics. Chemotherapy, 33(6), 562-569. https://doi.org/10.11250/chemotherapy1953.33.562